Monday, 21 April 2008

My HIV Medication


This will probably turn into a very boring blow by blow account of my first day on the HIV medication - sorry to anyone who reads it for the sheer boredom, but it helps me to write it!!

But this is how I am - I hate taking any medication and will be hyper-sensitive to any effects. So I do not know if how I am feeling is just imagination brought on by fear or real through the drugs.

I am on the following medication:

( both are like huge horse pills - but better than some HIV patients who are on much more i.e some one 4 or 5 drugs twice a day - the picture above is what one poor HIV blogger is on twice a day!!!!!!. But as I have never taken meds before I can start on the newer ones as I am not resistant and they are only taken once a day)

Sustiva - which contains the active ingredient efavirnz : Which apparently penetrates very easily into the brain and causes in many people Central Nervous System symptoms:
And given that I am prone to anxiety this is the side effect I am most worried about - and it seems my consultant is most worried about. The list here is really quite extensive and for me worrying.

(CNS) symptoms (dizziness, headache, somnolence or hypnotic trance). Psychiatric symptoms (confusion, insomnia, hallucinations, vivid dreams or nightmares, depression, euphoria or mania, agitation) are less frequent. Some people in recovery from substance use will experience flashbacks. Other side effects include rash, nausea, vomiting, diarrhea, fever, insomnia and increased liver enzymes.

Truvada - This is a combination of two anti HIV virus drugs - emtricitabine and tenofovir

This is not so worrying on the CNS side, but of course it does list the most common short term side effects as being 'dizziness, diarrhea, nausea, vomiting, headache, rash and gas.'

And of course I suffer from emetophobia, a fear/phobia of feeling or being sick ( in fact this is really my only real phobia and the only thing that really induces anxiety in me ) So it is important if I am to keep theses drugs that nausea and vomiting are not a huge side effect for me.

Luckily they have understood this and I have been given some very powerful anti emetics/nauseant called Domperidone,
Which I am told is better than Maxilon I have taken in the past for drug side effects. Lets hope it works!! It also has the effect of increasing breast milk, or giving you breast milk if you do not have any ...........................I will let you know if I can become a wet nurse !!!

But the Domperidone itself is not without its own side effects and I took it last week without the HIV meds to see if I got any side effects , and yes I did !!! it gives me a horrible taste in my mouth and brief stomach cramps

It is also worrying for someone like me who hates taking meds and who has also had my consultant worrying about my liver to find that Truvada can occasionally lead to two potentially fatal conditions:

1.'Truvada can cause severe or fatal liver problems. Symptoms include nausea, stomach pain, low fever, loss of appetite, dark urine clay-colored stools, jaundice (yellowing of the skin or eyes). Call your doctor at once if you have any of these symptoms'

2.'lactic acidosis (the build-up of lactic acid in the body). Lactic acidosis symptoms can start slowly and gradually get worse. Symptoms include unusual muscle pain and weakness, trouble breathing, fast or uneven heartbeat, nausea, vomiting, stomach pain, and numbness or cold feeling in your arms or legs. Contact your doctor at once if you have any of these symptoms, even if they are only mild. Early signs of lactic acidosis generally get worse over time and this condition can be fatal.'

Oh Great!!! I had better be looking out for theses symptoms then!!!!!!
Post a Comment